Texas, 2012

Flash Flooding and Heavy Rain in Texas, July 12 to 13, 2012

July 12 to 13, 2012 · NWS LCH · 6 events in 4 counties and zones

Heavy Rain causes flooding in portions of Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy Rain causes flooding in portions of Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 12, 5:48 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 5:48 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
648 AM CDT THU JUL 12 2012

.AVIATION...
LARGE AREA OF CONVECTION EXTENDS FROM AVOYELLES PARISH ACROSS
RAPIDES PARISH AND DOWN INTO SOUTHEAST TEXAS THIS MORNING.
CEILINGS ARE RUNNING ABOVE 120 AHEAD OF STORMS. IN THE VICINITY OF
STORM ACTVTY CEILINGS AND VSBY ARE DROPPING TO LESS THAN TWO NM
AND 018 FEET. MOST OF THIS ACTVTY IS PRODUCING VERY LITTLE
LIGHTNING WITH SFC WINDS GENERALLY LESS THAN 20 KNOTS NEAR TSTM
ACTVTY.

ACTVTY SHLD TAPER OFF LATER TODAY AS THE ATMOSPHERE BECOMES A BIT
MORE STABLE. MOST SITES WILL GO VFR.

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT THU JUL 12 2012/

DISCUSSION...
LATEST WX MAP CONTINUES TO SHOW BROAD SFC TROF AXIS OVER NE TX/N
LA/S AR. LATEST SAT AND RADAR SHOWS SCT/NUM SHRA BEGINNING TO FILL
JUST AHEAD OF THIS AXIS ACROSS SE TX/C LA THIS MORNING.

WITH NOT MUCH MOVEMENT EXPECTED WITH THE TROF AT THE SFC AND
ALOFT TODAY...THIS AREA OF SHRA WITH THE OCCASIONAL TSRA WILL
CONTINUE DEVELOPING INTO WIDESPREAD SHRA/TSRA FOR THE REMAINDER OF
THIS MORNING INTO THE AFTERNOON HOURS. THE MAIN AREA OF EMPHASIS
WILL BE ALONG AND SE OF THIS TROF AXIS ACROSS SE TX INTO SW AND C
LA TODAY. HPC HAS THIS AREA OUTLINED IN SLGT RISK OF EXCESSIVE
PRECIP TODAY. HAVING HAD REPEATED DAILY DELUGES ACROSS THE REGION
THE LAST 5 DAYS...RAINFALL TOTALS FOR THE MOST PART HAVE AVERAGED
BETWEEN 3 TO 6 INCHES...WITH A FEW ISOLATED AMOUNTS OF 8 TO 10
INCHES ALREADY FALLEN. NEEDLESS TO SAY...THE GROUND IS COMPLETELY
SATURATED ACROSS MOST OF SE TX/C AND SW LA. THUS...HAVE EXPANDED
THE FLASH FLOOD WATCH FURTHER EASTWARD INTO C AND SW LA.

FOR FRI INTO THE WEEKEND...UPPER LEVEL TROF OVER C TX NE THRU THE
ARKLATEX BE SLOW TO WEAKEN. THUS...CONTINUING A BETTER THAN
AVERAGE CHANCE SHRA/TSRA. BY EARLY NEXT WEEK...HIGH PRESSURE ALOFT
WILL GRADUALLY BUILD OVER THE REGION...WITH WEAKER DISTURBANCES
EXPECTED TO BRING ONLY SCT AFTERNOON SHRA/TSRA.

DML

MARINE...
VERY MOIST ATMOSPHERE ALONG WITH A TROUGH OF LOW PRESSURE AT THE
SURFACE AND ALOFT OVER TX AND LA WILL CONTINUE TO PROVIDE
NUMEROUS SHRA/TSRA TODAY. S WINDS 5-10 KTS WITH SEAS 2-3 FT CAN BE
EXPECTED TODAY. SHRA/TSRA CHANCES WILL REMAIN HIGHER THAN AVERAGE
THRU THE WEEKEND...DIMINISHING EARLY NEXT WEEK.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  83  74  85  74  88 /  80  50  50  40  50
KBPT  84  75  85  75  86 /  80  50  50  30  50
KAEX  81  70  85  71  87 /  80  40  50  30  50
KLFT  84  73  86  73  88 /  60  50  50  40  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...EAST CAMERON...
     EVANGELINE...JEFFERSON DAVIS...RAPIDES...VERNON...WEST
     CAMERON.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN NEWTON...
     ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...NONE.
&&
Hazardous weather outlook, Jul 12, 3:08 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CDT THU JUL 12 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-131100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
408 AM CDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING FOR
SOUTHEAST TEXAS...SOUTHWEST AND CENTRAL LOUISIANA...

.DAY ONE...TODAY AND TONIGHT
DUE TO THE COMBINATION OF COPIOUS GULF MOISTURE...A MEANDERING
DISTURBANCE ALOFT...AND ALREADY SATURATED GROUND...LOCALIZED
FLOODING MAY BE POSSIBLE TONIGHT. THUS...A FLASH FLOOD WATCH
CONTINUES TODAY FOR ALL OF SOUTHEAST TEXAS...SOUTHWEST AND CENTRAL
LOUISIANA...AS ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING OF URBAN AREAS...LOW ELEVATION AREAS PRONGED TO
FLOODING...ESPECIALLY NEAR RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WEATHER PATTERN WILL BE SLOW TO CHANGE THE NEXT COUPLE OF DAYS
AS SHOWER AND THUNDERSTORM CHANCES REMAIN ABOVE NORMAL. BY THE
WEEKEND INTO EARLY NEXT WEEK...THE SURFACE AND UPPER LEVEL TROUGH OF
LOW PRESSURE WILL SLOWLY WEAKEN. TORRENTIAL RAIN...FREQUENT
LIGHTNING... AND GUSTY WINDS WILL CONTINUE TO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING THAT MAY OCCUR TODAY.

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 15:08 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
July 12, 9:07 AM CST to 10:07 AM CST
Where
Jefferson County, 1.26 mi SW of Pine Crest to 1.5 mi W of Pine Crest
Reported by
Law Enforcement
Coordinates
30.107, -94.135

The Eastex Freeway service road between East Lucas and Delaware was flooded due heavy rain.

Flash Flood, Hardin

When
July 12, 3:00 PM CST to 4:30 PM CST
Where
Hardin County, 4.94 mi NW of Saratoga to 2.98 mi N of Batson
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.337, -94.570

Heavy rain produced 2 to 4 inches of rainfall which created flooding along Pine Island Bayou and Little Pine Island Bayou. The rainfall also resulted in water flowing across Highway 787.

Flash Flood, Orange

When
July 13, 6:00 AM CST to 1:00 PM CST
Where
Orange County, 8.61 mi S of Connell to 0.62 mi SW of Rose City
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.976, -93.998

Heavy rain across Jefferson and Orange Counties caused many roads to be flooded. Cars were stalled in an underpass in Central Gardens, water approached some homes in Fannet after overflowing the ditches, and many flooded streets were reported around Mauriceville and Bridge City.

Flash Flood, Jefferson

When
July 13, 6:00 AM CST to 1:00 PM CST
Where
Jefferson County, 1.01 mi SSE of Galloway to 0.51 mi NNE of Central Hgts
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.916, -94.226

Heavy rain across Jefferson and Orange Counties caused many roads to be flooded. Cars were stalled in an underpass in Central Gardens, water approached some homes in Fannet after overflowing the ditches, and many flooded streets were reported around Mauriceville and Bridge City.

Heavy Rain, Jasper

When
July 13, 9:00 AM CST to 10:00 AM CST
Where
Jasper County, 1.7 mi NW of Browndale
Reported by
Department of Highways
Coordinates
31.139, -93.988

Water was reported to be over Highway 96 near Brookland due to heavy rain.

Flash Flood, Hardin

When
July 13, 12:08 PM CST to 2:00 PM CST
Where
Hardin County, Thicket to 3.02 mi SW of Bragg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.420, -94.600

Heavy rain fell on an already saturated area causing the upper reaches of Pine Island Bayou and Little Pine Island Bayou. Water cover portions of Highway 787 during the event.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402629, 402630, 402631, 402632, 402633, 402640.